Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Jackson, KY

July 3, 2000Johnson County, Magoffin County, Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2000, 8:40 PM EDT for Johnson County, Magoffin County, Morgan County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2000, 8:40 PM EDT (00:40 UTC)
Expired
Jul 3, 2000, 9:15 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KY, Magoffin County, KY, Morgan County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 040049 COR
SVRJKL
KYC115-153-175-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
847 PM EDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF PAINTSVILLE
  NORTHERN MAGOFFIN COUNTY IN KENTUCKY
  EAST CENTRAL MORGAN COUNTY IN KENTUCKY

* UNTIL 915 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CISCO...OR ABOUT 7 MILES SOUTHEAST OF WEST
  LIBERTY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER COON...EVER...FLAT FORK...GRAYFOX AT 845 PM EDT
  AND OVER NILES AT 855 PM EDT

STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT 
MONDAY EVENING FOR KENTUCKY. 

LAT...LON 3795 8316 3777 8316 3776 8268 3792 8275

SCHAUB


x

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM EDT, 6 hours earlier.

Area forecast discussion, Jul 3, 2:40 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT MON JUL 3 2000

RADAR AND SAT PICS HAS CONVECTION REMAINS WRN PA TO SRN OH CROSSING
THE OH RVR AROUND CVG AND THEN EXTENDING TO WRN KY. 12Z SFC ANALYSIS
PLACES THE FNT THRU THE ERN GT LKS TO DTW AND THEN THRU NRN IL TO
THE IA/MO BORDER. 85H AND 50H CHARTS HAVE VERY LITTLE PUSH ACROSS THE
FNTL BNDRY WITH MOST WINDS UP TO 50H AND 25KTS OR LESS AND THESE ARE
ALMOST PARALLEL TO THE FNT. PROBLEM FOR THIS FCST WILL BE WHEN AND
HOW MUCH PCPN FOR ERN KY.

MESOETA AND TO A LESSER DEGREE ETA HAD THE BEST INITIALIZATION WITH
REGARDS TO PLACEMENT OF PCPN AT 12Z...15Z AND 18Z. NGM AND AVN HAD
0.25 AREAS OF PCPN IN ERN KY EVEN AT 12Z AND WE HAD ZERO CLOUDS
THEN. FOLLOWING THIS MODEL PREFERENCE THE FNTL BNDRY SHOUD SINK
SOUTH TO SRN OH WITH HEAVIEST PCPN JUST EAST OF CWFA. STILL 1/4 TO
1/2 INCH OF PCPN EVIDENT IN EACH 6 HR QPF FOR THE NEXT 24 HRS. TOTAL
PCPN EQUATES TO AROUND 1 INCH NERN KY TO 1/2 INCH FOR SERN KY. MOS
DATA NOT TOO SURE ON POPS WITH ONLY 40 POP NORTH TO 30 POP SOUTH.
WILL RAISE NRN POP A TAD. MOS TEMPS SEEM REASONABLE EXCEPT HIGHS
FOR THE 4TH APPEAR TOO HIGH. WILL LOWER A CAT ESPCLY FOR NERN KY.

GOOD INSTABILITY FACTORS AS DEPICTED BY THE MESOETA FORECAST
SOUNDINGS WILL TEND TO PROMOTE SCATTERED CONVECTION THIS EVENING WITH
THE GREATEST CHANCE IN THE NORTHERN PART OF THE CWFA. A LITTLE
LONGER PICTURE INDICATES THE POSSIBILITY OF A MCS DEVELOPING IN SRN
MN/NRN IA THAT WOULD SLIP SE TO OUR CWFA BY WED. WILL INCLUDE 40
POP FOR THIS PD BUT RIDGE BUILDING AFTER THIS WILL FORCE ANY
ACTIVITY NORTH OF AREA THRU EXTENDED. WILL KEEP EXTENDED HOT AND
HUMID WITH A CHANCE FOR AFTERNOON AIRMASS TSRA EVERY DAY.

.JKL...SVR TSRA WATCH FOR NORTHEASTERN KY TIL 01Z.

DUSTY

In the hours before

Local storm report, Jul 3, 7:08 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
708 PM EDT MON JUL 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    CRAINTOWN                 KY   WIND DAMAGE
07/03/00   FLEMING                        BARN BLOWN DOWN IN
                                          CRAINTOWN.  REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.